South Dakota, 2013

Damaging Winds in South Dakota, June 11 to 12, 2013

June 11 to 12, 2013 · NWS ABR · 14 events in 10 counties and zones

A line of thunderstorms moving northeast across the region brought damaging wind gusts from 60 to 80 mph to parts of central and northeast South Dakota. Many branches along with several trees were downed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A line of thunderstorms moving northeast across the region brought damaging wind gusts from 60 to 80 mph to parts of central and northeast South Dakota. Many branches along with several trees were downed. Some buildings were also damaged with a couple buildings destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 11, 10:24 PM MST, 36 minutes earlier.

Area forecast discussion, Jun 11, 10:24 PM MST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1224 AM CDT WED JUN 12 2013

.UPDATE...
AVIATION DISCUSSION HAS BEEN UPDATED FOR 06Z TAFS.

A LOT OF LOW LEVEL DRY AIR HAS FILTERED INTO THE CWA THIS EVENING
AS SURFACE DEW POINTS HAVE DROPPED AT ALL LOCATIONS. STRONG
CAPPING ALONG WITH 1000 TO 1500 J/KG OR MORE OF MUCAPE EXISTS ACROSS
THE CWA THIS EVENING. WITH THE LARGE SCALE ASCENT AND WAA WITH THE
APPROACHING SHORT WAVE TROUGH...THUNDERSTORMS WERE DEVELOPING AND
INCREASING IN COVERAGE ACROSS EASTERN WY INTO NORTHWEST NEBRASKA
THIS EVENING. EXPECT THIS TREND TO CONTINUE OVER THE NEXT SEVERAL
HOURS AS EVERYTHING HEADS OFF TO THE NORTHEAST. EXPECT CONVECTION
TO STILL LINE OUT AS IT MOVES EAST ACROSS SOUTHERN SD TONIGHT AND
MAY BE SEVERE AS 0-3KM SHEAR REMAINS STRONG. WINDS WILL BE THE
MAIN THREAT. AREAS ALONG AND SOUTH OF I-90 HAVE THE BEST CHANCE OF
SEVERE. THE LATEST HRRR RUN WAS SHOWING MORE NUMEROUS SHOWERS AND
STORMS DEVELOPING OVER THE REGION THROUGH THE NIGHT WITH NOT MUCH
OF A LINE ACROSS THE SOUTH. WILL HAVE TO WAIT AND SEE. ALREADY
HAVE IN GOOD CHANCES OF RAINFALL ACROSS MUCH OF THE CWA TONIGHT.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
THE CHANCE FOR SEVERE WEATHER TONIGHT IS THE MAIN FORECAST
CHALLENGE. AN UPPER LEVEL SHORTWAVE WILL RIDE OVER THE TOP OF A
RIDGE CURRENTLY OVER THE PLAINS AND ACROSS THE STATE TONIGHT INTO
WEDNESDAY. A SURFACE LOW PRESSURE SYSTEM WILL TRACK ACROSS
NEBRASKA TONIGHT...WITH MOISTURE WRAPPING AROUND IT TO THE NORTH
ACROSS SOUTH DAKOTA. THE BEST INSTABILITY LOOKS TO BE OVER THE
SOUTHERN PART OF THE STATE AND ACROSS NEBRASKA. 0-6 KM BULK SHEAR
VALUES IN EXCESS OF 50 KTS DEVELOP ACROSS SOUTHERN SOUTH DAKOTA AS
WELL. LOOKING AS THOUGH STORMS WILL DEVELOP ACROSS EASTERN WYOMING
AND WESTERN SOUTH DAKOTA DURING THE EVENING HOURS...THEN TRACK
EASTWARD THROUGH THE NIGHT AND INTO EARLY WEDNESDAY. AGAIN...THE
MAIN FOCUS FOR SEVERE WEATHER WILL BE ACROSS THE SOUTHERN HALF OF
THE STATE WHERE THE SET UP WILL BE BETTER FOR HAIL AND STRONG
WINDS. MAY SEE A BOWING FEATURE AFFECT PARTS OF THE FAR SOUTHERN
CWA...MAINLY SOUTH OF INTERSTATE 90 IN THE 03Z-09Z TIME FRAME.

AFTER SOME LINGERING PRECIPITATION WEDNESDAY MORNING...HIGH
PRESSURE DROPS OVER THE REGION AND LOOKS TO KEEP THINGS DRY
THROUGH THE DAY THURSDAY. SOME DISAGREEMENT IN THE MODELS WITH
THURSDAY NIGHT AS THE GFS AND THE NAM INDICATE PRECIPITATION
DEVELOPING AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM...WHILE THE
ECMWF KEEPS THINGS DRY. WILL GO AHEAD AND KEEP A SMALL POP TO
ACCOUNT FOR THE DIFFERENCES.

NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES WILL CONTINUE DURING
THE SHORT TERM...WITH HIGHS MAINLY IN THE MID TO UPPER 70S BOTH
WEDNESDAY AND THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY
THE PERIOD STARTS WITH UPPER LEVEL RIDGING OVERHEAD AND A TROUGH
WORKING ITS WAY INTO THE NORTHERN ROCKIES. THE ASSOCIATED SURFACE
LOW WILL ALSO MOVE INTO THE PLAINS STATES FRIDAY...AND THERE SHOULD
BE SOME MOISTURE RETURN...WITH MODEL BOUNDARY LAYER DEWPOINTS
RISING BACK INTO THE UPPER 50S TO LOW 60S. MODELS ARE NOT SHOWING
ANY REAL SIGNIFICANT WAVES OF ENERGY KICKING OUT AHEAD OF THE
TROUGH AND RIDING OVER THE RIDGE ON FRIDAY...AND THE MOST
SIGNIFICANT 500 MB HEIGHT FALLS DO NOT OCCUR UNTIL LATE FRIDAY
INTO SATURDAY. SO AT THIS TIME IT LOOKS LIKE THE BEST
PRECIPITATION CHANCES WILL OCCUR WITH THE COLD FRONTAL PASSAGE
EARLY SATURDAY MORNING. A PROGRESSIVE PATTERN REMAINS IN PLACE
THROUGH THE REMAINDER OF THE PERIOD...WITH SEVERAL SHORTWAVES
MOVING THROUGH NORTHWEST FLOW. OF COURSE...TIMING AND INTENSITY OF
THESE WAVES DIFFERS BETWEEN MODELS...SO DID NOT MODIFY THE
ALLBLEND SOLUTIONS THROUGH THE END OF THE LONG TERM PERIOD.
OVERALL TEMPERATURES APPEAR TO BE RIGHT AROUND...TO EVEN SLIGHTLY
ABOVE NORMAL THROUGH THE LONG TERM PERIOD.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN UPPER LEVEL LOW PRESSURE TROUGH WILL TRAVERSE OVER THE REGION
TONIGHT AND EARLY WEDNESDAY BRINGING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. WITH GOOD COVERAGE EXPECTED...INSERTED
SHOWERS AND VICINITY THUNDER AT ALL TERMINALS. THIS WAVE OF
PRECIPITATION WILL MOVE BY ON WEDNESDAY MORNING. EXPECT CEILINGS
TO BE VFR THROUGH THE ENTIRE TAF PERIOD WITH MAYBE SOME REDUCTION
IN VISIBILITY WITH ANY RAINFALL. WILL WATCH FOR ANY THUNDER
EXPECTED AT ANY STATION. SURFACE HIGH PRESSURE WILL BUILD IN
WEDNESDAY AFTERNOON AND EVENING. SKIES WILL CLEAR WEDNESDAY
EVENING WITH WINDS BECOMING LIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...PARKIN
LONG TERM...SERR
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 11, 2:09 AM MST, 20 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT TUE JUN 11 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
409 AM CDT TUE JUN 11 2013 /309 AM MDT TUE JUN 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY FOR
LOCATIONS ALONG THE NORTH DAKOTA...SOUTH DAKOTA BORDER. THESE
STORMS WILL NOT BE SEVERE.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND THROUGH THE OVERNIGHT HOURS. SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIT AND MISS THUNDERSTORM ACTIVITY WILL BE A FEATURE OF THE
FORECAST THROUGH THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH
THE OVERNIGHT HOURS FOR LOCATIONS ALONG AND SOUTH OF HIGHWAY 212.

In the hours before

Special weather statement, Jun 11, 10:44 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1244 AM CDT WED JUN 12 2013

SDZ003-004-009-015-016-033>035-045-048-120645-
CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH-
1244 AM CDT WED JUN 12 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DEWEY...
HUGHES...JONES...NORTHERN LYMAN...SOUTHEASTERN CORSON...SOUTHWESTERN
CAMPBELL...STANLEY...SULLY...WESTERN POTTER AND WESTERN WALWORTH
COUNTIES UNTIL 145 AM CDT/1245 AM MDT/...

AT 1142 PM MDT/1242 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PARADE TO
9 MILES EAST OF HAYES TO 8 MILES NORTH OF WOOD...MOVING NORTHEAST AT
45 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE DRAPER...WENDTE...MISSION
RIDGE...CHANTLER CREEK REC AREA...RIDGEVIEW...WHITE HORSE...VIVIAN...
OAHE MISSION REC AREA...WEST SHORE REC AREA...COW CREEK REC AREA...
SPRING CREEK REC AREA...FORT PIERRE...OKOBOJO CREEK REC AREA...
LAPLANT...SULLY BUTTES...OVERLOOK REC AREA...PIERRE...GREY GOOSE...
PRESHO...PROMISE...SUTTON BAY REC AREA...KENNEBEC...ROSSEAU...CEDAR
CREEK REC AREA...CANNING...WHITLOCKS BAY REC AREA...BLUNT...WEST BEND
REC AREA...SWAN CREEK REC AREA...ONIDA...JOE CREEK REC AREA...INDIAN
CREEK REC AREA...GORMAN...GLENHAM AND AGAR.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK

The radar

The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stanley

When
June 11, 11:00 PM MST
Where
Stanley County, 4.94 mi E of Hayes Airstrip
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.370, -100.900

Large branches were downed by sixty mph winds.

Thunderstorm Wind, Lyman

When
June 12, 12:20 AM CST
Where
Lyman County, 3.4 mi NW of Mc Clure
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.120, -100.290

Thunderstorm Wind, Hughes

When
June 12, 12:30 AM CST
Where
Hughes County, 3.98 mi NNW of (Pir)pierre Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.430, -100.320

A cabin on the east shore of the Missouri River was destroyed by an estimated eighty mph wind.

Thunderstorm Wind, Potter

When
June 12, 1:05 AM CST
Where
Potter County, 1.69 mi SW of Gettysburg
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.000, -99.970

Damaging winds brought trees branches down and knocked power out in Gettysburg.

Thunderstorm Wind, Faulk

When
June 12, 2:00 AM CST
Where
Faulk County, 3.99 mi ESE of Cresbard
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.140, -98.900

Sixty mph winds were estimated.

Thunderstorm Wind, Brown

When
June 12, 2:33 AM CST
Where
Brown County, 3.49 mi S of Richmond
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -98.620

Thunderstorm Wind, Hand

When
June 12, 2:41 AM CST
Where
Hand County, 5.94 mi E of Danforth
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.250, -98.760

Thunderstorm Wind, Spink

When
June 12, 2:45 AM CST
Where
Spink County, 2.07 mi S of Doland
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
44.850, -98.100

A hundred foot by seventy-five foot storage building was flattened. Tractors and planters and other equipment in the building were damaged.

Thunderstorm Wind, Spink

When
June 12, 2:46 AM CST
Where
Spink County, 0.69 mi N of Doland
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.890, -98.100

A tree was knocked down onto a power line.

Thunderstorm Wind, Day

When
June 12, 3:00 AM CST
Where
Day County, 1.19 mi NE of Andover
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.410, -97.900

Several trees were downed in Andover along with many tree branches.

Thunderstorm Wind, Day

When
June 12, 3:00 AM CST
Where
Day County, 0.84 mi NE of Andover
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.410, -97.910

Thunderstorm Wind, Day

When
June 12, 3:10 AM CST
Where
Day County, 0.97 mi E of Bristol
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.350, -97.750

Numerous trees were downed in Bristol along with some homes sustaining damage with trees falling on them.

Thunderstorm Wind, Day

When
June 12, 3:27 AM CST
Where
Day County, 0.84 mi NE of Webster
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.340, -97.520

Thunderstorm Wind, Deuel

When
June 12, 4:30 AM CST
Where
Deuel County, 4.17 mi N of Johnsonville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.610, -96.770

A large cottonwood tree was downed by seventy mph winds blocking the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461934, 461963, 461947, 461964, 461965, 461966, 461968, 461951, 461953, 461955, 461969, 461957, 461970, 461961.